Tennessee, 2025

Damaging Winds and High Wind in Tennessee, December 18 to 19, 2025

December 18 to 19, 2025 · NWS MRX · 13 events in 9 counties and zones

Strong cold front brought a line of showers and thunderstorms that were able to successfully transport strong to severe wind gusts to the surface in portions of East Tennessee. Additionally, winds aloft ahead of the front produced several instances of high wind criteria non-thunderstorm wind gusts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$124,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Strong cold front brought a line of showers and thunderstorms that were able to successfully transport strong to severe wind gusts to the surface in portions of East Tennessee. Additionally, winds aloft ahead of the front produced several instances of high wind criteria non-thunderstorm wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 18, 12:51 PM EST, 5 hours 9 minutes earlier. Its key messages:

  • Updated at 1229 PM EST Thu Dec 18 2025
  • Wind Advisory for strong mountain winds; meanwhile widespread showers, and isolated thunder in the south are expected this afternoon into early Friday morning.
  • Colder temperatures behind a front on Friday, but rebound quickly over the weekend and remain mild next week with mainly dry conditions.
Area forecast discussion, Dec 18, 12:51 PM EST, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1251 PM EST Thu Dec 18 2025

...New DISCUSSION, AVIATION...

.KEY MESSAGES...
Updated at 1229 PM EST Thu Dec 18 2025

- Wind Advisory for strong mountain winds; meanwhile widespread
  showers, and isolated thunder in the south are expected this
  afternoon into early Friday morning.

- Colder temperatures behind a front on Friday, but rebound
  quickly over the weekend and remain mild next week with mainly
  dry conditions.

&&

.DISCUSSION...
Issued at 1229 PM EST Thu Dec 18 2025

So far, wind obs in the mountains have not been too impressive and
under Advisory criteria, with even Cove Mountian only touching 40
mph with the latest ob. The winds are expected to increase as we
go through the afternoon, as the NAM shows the 850 mb LLJ around
50 kt in the next few hours, and HREF probs of 40+ kt gusts rising
over a larger area across the mountains and foothills. Can't rule
out an isolated gust to 55 mph on some mountain peaks, but the
probability of reaching this high is low in the HREF. For the TN
Valley, we have had a surface inversion this morning that has been
preventing winds from reaching the ground at most spots. Looking
at the model soundings, that inversion lingers well into the
evening until the arrival of a line of showers. The timing of this
line appears to be between 03-07Z based on the CAMS. Stronger
portions of the line could bring winds aloft down to the surface,
with 40 to 50 mph gusts possible. There is some elevated CAPE
tonight, enough to warrant a mention of isolated thunderstorms,
but not enough for a widespread severe threat. The intensity of
the line will be diminishing as it moves from the Cumberland
Plateau through the TN Valley.

On the backside of the system early Friday morning, the potential
window for snow between the exiting moisture and building cold air
appears to close quickly behind the surface front. The upper
trough follows closely behind the front, and so dry air aloft builds
in rapidly and ends any precip chances by sunrise Friday morning.

Colder temperatures follow the strong cold front on Friday, with
highs in the 40s. Highs rebound back to the 50s for Saturday and
Sunday. A weak disturbance may bring some light rain Saturday
night into Sunday but with low probabilities of measureable
rainfall. High temps should be mostly in the 50s for next week.
There are some more weak disturbances shown in the models that
bring low rain chances next week, mainly Tuesday-Wednesday, but
these appear to have little to no impacts, if they happen at all.
The general pattern late in the week of a large ridge over TX/LA
will favor dry and mild conditions around Christmas.

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM EST Thu Dec 18 2025

CHA is expected to have prevailing MVFR cigs through the rest of
the afternoon, with downslope winds at TYS and TRI maintaining VFR
cigs. A line of showers will spread across the area from west to
east from approximately 03-07Z ahead of a cold front. MVFR to IFR
conditions are expected with the showers, along with gusty winds.
The front will follow shortly after the line of showers, shifting
winds to west and lifting vis and cigs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             36  50  29  58 /  90   0   0   0
Knoxville McGhee Tyson Airport, TN  36  45  27  58 / 100  10   0   0
Oak Ridge, TN                       33  45  26  55 /  90   0   0   0
Tri Cities Airport, TN              36  42  25  56 /  90  10   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 4 AM EST Friday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Southeast Monroe-Unicoi.

VA...NONE.
&&

DISCUSSION...DGS
AVIATION...DGS
Hazardous weather outlook, Dec 18, 12:57 PM EST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
1257 PM EST Thu Dec 18 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191800-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
1257 PM EST Thu Dec 18 2025 /1157 AM CST Thu Dec 18 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Strong gusty winds up to 55 mph will be possible in the East
Tennessee mountains and immediate foothills this afternoon into
tonight. A few spots in the northern Cumberland Plateau will
approach 40 mph gusts.

A line of showers will move across the area tonight. Stronger
portions of this line may be capable of producing 40-50 mph wind
gusts, which may blow down some weak trees and tree limbs.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

The radar

The Knoxville radar (KMRX), 44 km away, was scanning. The volume nearest the first event began at 04:01 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 high wind. Local standard time, as filed.

High Wind, Sevier/Smoky Mountains

When
December 18, 6:00 PM EST to December 19, 1:00 AM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

The Cove Mountain Fire Tower wind instrumentation recorded wind advisory gusts from non-thunderstorm winds between 4 PM LST and 2 AM LST, with high wind criteria gusts between 6 PM and 1 AM. The peak gust occurred at 11 PM LST with a magnitude of 78 mph. The observation tower also recorded a 77 mph gust on its midnight reporting time, which coincides with passage of the convective line. Due to the strength of the ongoing winds at the Mountain, it is unclear if the 12 AM observation was aided by the storms.

Thunderstorm Wind, McMinn

When
December 18, 11:00 PM EST
Where
McMinn County, 1.32 mi ESE of Niota
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.510, -84.550

Strong to severe thunderstorm wind gusts blew off a roof of a metal pole barn.

Thunderstorm Wind, Knox

When
December 18, 11:11 PM EST
Where
Knox County, Powell
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.030, -84.030

A flag pole in the front yard of a home in Powell was bent all the way to the ground by severe thunderstorm wind gusts.

Thunderstorm Wind, Knox

When
December 18, 11:20 PM EST
Where
Knox County, 0.69 mi N of Sequoyah Hills
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Fire Department/Rescue
Coordinates
35.940, -83.970

A 36 inch diameter oak tree was felled by severe thunderstorm winds and sliced through the side of a home, requiring the fire department to extricate 1 person. No confirmed injuries. Fire department reported another tree falling on a separate house in Knoxville as well as several other incidents of tree damage across the city.

Thunderstorm Wind, Blount

When
December 18, 11:26 PM EST
Where
Blount County, 0.69 mi S of (Tys)mcghee Tyson Kn
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.810, -84.000

The Knoxville McGhee Tyson Airport ASOS recorded a 54 knot wind gust during the passage of severe thunderstorms.

Thunderstorm Wind, Knox

When
December 18, 11:40 PM EST
Where
Knox County, Knoxville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.970, -83.930

Over 75 calls to the county 911 system occurred due to severe wind gusts causing multiple trees and powerlines to be damaged.

Thunderstorm Wind, Jefferson

When
December 18, 11:42 PM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.120, -83.490

Sign covers over Food City and Regions Bank signs in Jefferson City were partially ripped off by severe thunderstorm wind gusts.

Thunderstorm Wind, Hamblen

When
December 18, 11:50 PM EST
Where
Hamblen County, 0.56 mi W of Alpha
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.180, -83.390

Security fencing blown down by strong thunderstorm wind gusts at the Avenue Church in Morristown.

Thunderstorm Wind, Jefferson

When
December 19, 12:05 AM EST
Where
Jefferson County, 0.56 mi W of Jefferson City
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.120, -83.490

Over 30 calls were placed to county 911 over tree damage or powerline damage from severe thunderstorm wind gusts.

Thunderstorm Wind, Greene

When
December 19, 12:20 AM EST
Where
Greene County, 1.31 mi WNW of Midway
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.190, -83.000

Several trees were blown down by severe thunderstorm wind gusts on Potter Town Road near the Walmart Distribution Center.

Thunderstorm Wind, Sullivan

When
December 19, 12:52 AM EST
Where
Sullivan County, 0.89 mi NE of Colonial Hgts
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.490, -82.490

Several powerlines were blown down by severe thunderstorm wind gusts.

Thunderstorm Wind, Sullivan

When
December 19, 1:00 AM EST
Where
Sullivan County, 1.77 mi NE of Avoca
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.570, -82.210

A power pole was broken in two by severe thunderstorm wind gusts, as well as several large tree branches and a few shingles off a nearby roof.

Thunderstorm Wind, Washington

When
December 19, 1:00 AM EST
Where
Washington County, Flourville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.400, -82.400

Several trees were blown down by powerful thunderstorm wind gusts on Delmer Salts Road and on Carroll Creek Road at the steeplechase.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308048, 1308025, 1308028, 1308032, 1308046, 1308034, 1308037, 1308041, 1308042, 1308043, 1308047, 1308044, 1308045.